Minnesota, 2008

Damaging Winds in Minnesota, May 17, 2008

May 17, 2008 · NWS DLH · 5 events in 4 counties and zones

Instability combined with cold air aloft triggered scattered showers and thunderstorms across portions of northeast Minnesota during the afternoon of May 17. Some storms became severe with gusty winds of 60 mph or greater and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Instability combined with cold air aloft triggered scattered showers and thunderstorms across portions of northeast Minnesota during the afternoon of May 17. Some storms became severe with gusty winds of 60 mph or greater and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 17, 2:38 AM CST, 9 hours 34 minutes earlier.

Area forecast discussion, May 17, 2:38 AM CST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
338 AM CDT SAT MAY 17 2008

...ADDITIONAL CONVECTIVE ACTIVITY TODAY WITH GUSTY WINDS AND HAIL...

.DISCUSSION...

EARLY MORNING ANIMATION OF RUC80 MID LVL TEMPS/JET CORE SHOW WELL
DEFINED 120KT JET AXIS FROM NRN ALBERTA TO NW MN. 50H TEMPS ARE
DROPPING SIGNIFICANTLY AS MID LVL THERMAL TROUGH RETROGRADES
WESTWARD. AT SFC...LARGE AREA OF ISALLOBARIC PRESS RISES HAS PUSHED
ACROSS NW WISCONSIN BEHIND INITIAL SFC BDRY.PRECIP HAS EXITED CWA
FOR NOW AS DEEP LAYER DRYING MOVES OVERHEAD.

TODAY...RAPID CHANGES EXPECTED TODAY WITH MDLS HINTING AT QUICK
DESTABILIZATION AS INITIAL SFC HEATING WILL QUICKLY PRODUCE
CONVECTIVE INSTABILITY UNDER MID LVL THERMAL TROUGH. 4KM NMM SIM
REFL PRODUCT INDICATES RW/TRW COULD START AS EARLY AS LATE MORNING
OVER NRN CWA AND TRANSLATE SOUTHEASTWARD WITH MEAN STEERING FLOW.
USING SREF AS GUIDANCE THIS PERIOD WITH SUPPORT FROM MAJORITY OF
MDLS.LOW FREEZING LVLS OF 3/5K ACROSS CWA...MID LVL LAPSE RATES OF
8/9C...AND MUCAPES OF 200/400 J/KG SHOULD PROMOTE SMALL HAIL
POTENTIAL. RELATIVELY DRY SUBCLOUD LAYER WITH LCLS NEAR 5/6K MAY
ALLOW SOME GUSTY WINDS AT SFC AS EVAPORATIVE COOLING OCCURS IN
DOWNDRAFTS. A BIT CONCERNED THAT MAX TEMPS TODAY MAY STRUGGLE A BIT
WITH QUICK INCREASE IN CLOUD CANOPY DUE TO INSTABILITY. ONCE THAT
OCCURS...FAIRLY WIDESPREAD ACTIVITY WITH GUSTY WINDS/MIXING MAY
PREVENT MUCH WARMUP.

TONIGHT/SUNDAY...WITH DIURNAL NATURE OF FORCING DISSIPATING...EXPECT
QUICK DROP IN POPS DURING EARLY EVENING. RELATIVELY QUIET DAY ON
SUNDAY AS DEPARTING MID LVL THERMAL TROUGH LESSENS CONVECTIVE
INSTABILITY.

EXTENDED...CONFIDENCE LOWERED BY EVENTUAL OUTCOME OF MAJOR WESTERN
CONUS MID LVL TROF AND ITS MOVEMENT. PRECIP SHOULD RETURN MONDAY
AS ADVERTISED BY BULK OF GUIDANCE.BEYOND THAT TIMING DIFFERENCES
BETWEEN MDL. EC KEEPS AREA RELATIVELY DRY UNTIL LATE IN THE WEEK
WHILE GENERATING SIGNIFICANT WARMING...EXCEPT NEAR LAKEFRONT. GFS
HAS SLIGHT POPS ON/OFF DURING PERIOD. BOTH MDLS INDUCE SIGNIFICANT
WARMING LATE IN THE WEEK WITH 85H TEMPS ABOVE 14C HEADING INTO
WEEKEND.

&&

.AVIATION...
GENERALLY VFR CONDS EXPECTED THRU TAF PD. SCATTERED SHRA AND ISOLD
TSTMS EXPECTED THIS AFTN AS AN UPPER LEVEL TROF SWINGS ACRS THE AREA
ABOUT THE SAME TIME AS MAX HEATING.

&&

POINT TEMPS/POPS...
DLH  62  37  56  34 /  40  20  10  10
INL  61  37  58  32 /  40  30  10  10
BRD  68  41  60  38 /  20  20  10  10
HYR  66  38  57  35 /  40  30  10  10
ASX  61  37  54  35 /  40  30  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

CANNON/04
Hazardous weather outlook, May 17, 3:14 AM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
414 AM CDT SAT MAY 17 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
414 AM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON. WHILE SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS
COULD CONTAIN SMALL HAIL AND WIND GUSTS OVER 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPOTTERS IN THE NORTHLAND SHOULD REPORT HAIL AND WIND GUSTS OVER
40 MPH TO THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH.

LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
414 AM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CANNON

In the hours before

Special weather statement, May 17, 11:06 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1206 PM CDT SAT MAY 17 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN...
DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...ASHLAND...
HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
1206 PM CDT SAT MAY 17 2008

...HAIL AND STRONG WINDS WITH THUNDERSTORMS INTO THIS EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA
THIS AFTERNOON...LIKELY PERSISTING INTO THIS EVENING BEFORE
ENDING. SOME OF THE STORMS HAVE BEEN ON THE STRONG SIDE SO FAR
TODAY...WITH WIND GUSTS TO AROUND 50 MPH AND PEA SIZE HAIL.

DUE TO RELATIVELY COLD AIR IN THE UPPER LEVELS OF THE
ATMOSPHERE...THE POTENTIAL FOR HAIL AND STRONG WINDS WILL CONTINUE
WITH MANY OF THE SHOWERS AND THUNDERSTORMS THIS AFTERNOON. IF YOU
SEE A THUNDERSTORM APPROACHING...IT WILL LIKELY BE CAPABLE OF
WINDS TO 50 MPH AND HAIL UP TO THE SIZE OF DIMES.

THIS TYPE OF THUNDERSTORM IS NOTORIOUSLY HARD TO ISSUE SEVERE
THUNDERSTORM WARNINGS FOR...DUE TO THE SHORT LIFE CYCLE OF EACH
THUNDERSTORM. IT IS NOT OUT OF THE QUESTION FOR A FEW OF THESE
STORMS TO PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60
MPH.

IF YOU WILL BE OUTDOORS THIS AFTERNOON AND EVENING...BE READY TO
HEAD INDOORS AS THUNDERSTORMS APPROACH. THE STORMS WILL MOVE IN
FAST AND LIKELY BE PRECEDED BY STRONG WINDS.

DAP

The radar

The Duluth radar (KDLH), 84 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aitkin

When
May 17, 12:12 PM CST
Where
Aitkin County, 1.17 mi NW of Minnewawa
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.710, -93.300

Power lines were blown down near Big Sandy Lake.

Thunderstorm Wind, Koochiching

When
May 17, 12:44 PM CST
Where
Koochiching County, 0.46 mi W of Little Fork
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.400, -93.560

Shingles were blown off the roof of a house.

Thunderstorm Wind, Itasca

When
May 17, 2:00 PM CST
Where
Itasca County, 2.35 mi W of Blackberry
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.180, -93.450

A twelve-inch diameter spruce tree and a 6-inch diameter maple tree were snapped by gusty winds.

Thunderstorm Wind, Pine

When
May 17, 4:00 PM CST
Where
Pine County, 0.84 mi SW of Hinckley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -92.940

An eight-inch diameter tree top was snapped off.

Thunderstorm Wind, Aitkin

When
May 17, 4:30 PM CST
Where
Aitkin County, 2.28 mi NNW of Hill City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.010, -93.600

A two-foot diameter spruce tree was knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105659, 105662, 105661, 105663, 105660.